Neuroendocrine Carcinoma as a Cause of Humoral Hypercalcemia of Malignancy: A Case of a Patient With Elevated Parathyroid Hormone-Related Protein

Bryce R Christensen, Matthew J Rendo, Bradley W Beeler, Brent J Huddleston, Joshua L Fenderson

Research output: Contribution to journalArticlepeer-review

Abstract

Humoral hypercalcemia of malignancy (HHM) is a paraneoplastic syndrome caused by elevations in parathyroid hormone-related protein (PTH-rP). HHM often presents in patients with squamous cell carcinomas of the lung, head, and neck, as well as breast, ovarian, renal, and bladder carcinomas. HHM associated with neuroendocrine carcinoma (NEC) is rarely observed. Here, we report a case of NEC-associated HHM refractory to standard calcium-reducing therapies but improved with the off-label addition of cinacalcet. A 31-year-old male with metastatic NEC presented to the emergency department (ED) with symptoms of nausea, emesis, constipation, and progressive weakness. He was being treated via a clinical trial at a tertiary referral center after failing standard therapies. He had recently been admitted at an outside facility for hypercalcemia, which had been managed with denosumab (120 mg subcutaneously) over the previous four weeks. He was admitted from the ED with a serum calcium of 14.6 mg/dL, potassium of 2.9 mmol/L, and phosphate of 1.2 mg/dL; ionized calcium was elevated at 8.0 mg/dL. Despite hydration and aggressive electrolyte replacement, his calcium increased to 15.5 mg/dL. Further laboratory evaluation revealed parathyroid hormone (PTH) of 6 pg/mL (10-65 pg/mL), 25-hydroxyvitamin D of 25 ng/mL (25-80 ng/mL), 1,25-dihydroxyvitamin D of 513 pg/mL (18-64 pg/mL), and PTH-rP of 25 pmol/L (<2.5 pmol/L), consistent with HHM. Calcitonin was avoided due to a prior hypersensitivity reaction. He received prednisone 10 mg daily and pamidronate 90 mg IV, and his calcium improved to 11.5 mg/dL. He was discharged and investigational therapy was resumed. This therapy failed, and he did not qualify for additional cancer therapy due to refractory hypercalcemia. He was started on cinacalcet, and his calcium decreased enough to permit further cancer treatment. He had multiple hospitalizations with fluctuating calcium levels and ultimately died several months later after sustaining a subarachnoid hemorrhage from a fall. In conclusion, we report a rare case of HHM associated with NEC. While many cases of HHM are effectively managed with hydration, calcitonin, antiresorptive therapies, and glucocorticoids, some are refractory. Our patient was refractory and differed from most patients with HHM in at least two ways. As mentioned previously, NEC causing HHM is quite uncommon (~2% of cases); it is unclear, but this malignancy might predispose to refractory hypercalcemia. Our patient's elevated vitamin D may also have made his HHM more resistant to treatment. Ultimately, while not first line, cinacalcet was an effective treatment in our patient. This provides additional evidence that cinacalcet may be considered for refractory hypercalcemia secondary to malignancy.

Original languageEnglish
Pages (from-to)e23398
JournalCureus
Volume14
Issue number3
DOIs
StatePublished - Mar 2022

Fingerprint

Dive into the research topics of 'Neuroendocrine Carcinoma as a Cause of Humoral Hypercalcemia of Malignancy: A Case of a Patient With Elevated Parathyroid Hormone-Related Protein'. Together they form a unique fingerprint.

Cite this